Jun 26, 2002
Dr I am writing to see if there is something I have missed in trying to battle neuropathy in my feet. I am currently on ddi(250mg). Kaletra. epivir and viread. My numbers are not so hot. T's at 300 and VL at 199K. I had also been on d4t for a long time. I have this numb pain in my feet. As the day goes on the numbness turns into throbbing and pain. I have tried accupunture, reflexology and much more. I do take 600mh ibuprofen when it gets bad and vicoden when it gets even worse.A drug holiday maybe coming up for me soon. Would this help? (From what I gather the ddi is the sole remaining culpret in my arsenal.) Can I ever expect the pain to go away. Any other tips for pain releif and/or solving the root of the problem.
| Response from Dr. Henry
Neuropathy can be a major challenge. It can be caused by HIV itself, HIV drugs, nutritional deficiencies, or other medical problems. The skills of an HIV knowledgeable neurologist are often helpful to sort out. Stopping possibly offending drugs (such as ddI or less likely 3TC) will often help if the neuropathy is mostly drug related. Improvement may come slowly and for some-the process is irreversible. A drug holiday may help but whether that is a good idea depends on your overall treatment history/clinical status. Neurontin and amitryptiline are helpful for some. Acupuncture and message can help is some cases. Topical lidocaine or other topical medications can provide some relief. Some supplemental meds (such as Co-Enzyme Q, N-acetyl cystein, L-carnitine, higher doses of vitamines B1 and/or B6, Mg/Ca supplements) anecdotally provide some help (for doses see Jon Kaiser's book Healing HIV). Seeing a good pain specialist is often a good idea as well. Good luck. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.